Florida, 2014Strong Wind in Florida, March 13, 2014
March 13, 2014 · NWS MLB · 1 event in 1 county or zone
A sudden wind increase associated with a passing cold front swept through east-central Florida early on March 13. The winds steepened waves, swamped a fishing boat, and resulting in a fatality.
- Deaths
- 1
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A sudden wind increase associated with a passing cold front swept through east-central Florida early on March 13. The winds steepened waves, swamped a fishing boat, and resulting in a fatality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 13, 2:34 AM EST, 3 hours 26 minutes earlier.
Area forecast discussion, Mar 13, 2:34 AM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
334 AM EDT THU MAR 13 2014
.DISCUSSION...
...WINDY AND COOLER TODAY AND TONIGHT BEHIND A COLD FRONT...
...HAZARDOUS MARINE CONDITIONS INTO TONIGHT...
TODAY...A COLD FRONT ENTERING LAKE AND VOLUSIA COUNTIES EARLY THIS
MORNING WILL SWEEP THROUGH E CENTRAL FL THROUGH SUNRISE AND USHER IN
BREEZY TO WINDY CONDITIONS AND A MUCH COOLER AND DRIER AIRMASS THIS
MORNING. SOME CLOUDINESS JUST AHEAD OF THE FRONT IS EXPECTED TO
SOUTH OF THE AREA JUST AFTER SUNRISE. EXPECT GUSTY NW WINDS DURING
THE MORNING HOURS AND WILL RAISE A LAKE WIND ADVISORY FOR THE AREA
STARTING AT 5 AM THIS MORNING. HIGH TEMPERATURES WILL MAX OUT IN THE
LOWER TO MID 60S NORTH AND UPPER 60S TO AROUND 70 SOUTH. IT WILL
BECOME SUNNY WITH LOW RELATIVE HUMIDITY VALUES IN THE AFTERNOON.
TONIGHT...SFC HIGH PRESSURE NEAR THE NRN GULF COAST WILL SLIDE NE
TWD THE CAROLINAS OVERNIGHT WILL WILL ALLOW LOW LVL WINDS TO VEER
FROM THE NORTH TO NE BY MORNING. MOSTLY CLEAR SKIES ARE EXPECTED
WITH DECREASING WINDS PAST LATE EVENING. LOWS WILL RANGE FROM THE
LOWER 40S ACROSS INLAND VOLUSIA AND LAKE COUNTIES TO THE LOWER 50S
ALONG THE BREVARD AND TREASURE COAST BEACHSIDE AREAS AND MUCH OF
MARTIN COUNTY.
FRI-SAT...
HI PRES RIDGE OVER THE TX PLAINS IS EMBEDDED WITHIN A DEEP ZONAL
FLOW THRU THE H85-H30 LYR THAT WILL PUSH IT ACRS THE GOMEX/DEEP
SOUTH ON FRI...THEN INTO THE W ATLC ON SAT. SFC/LOW LVL WINDS WILL
RESPOND BY VEERING TO THE E/SE ON FRI THEN TO THE S/SE ON
SAT...WHILE THE RIDGE ITSELF MAINTAINS A TIGHT SUBSIDENCE INVERSION
IN THE H90-H80 LYR. THE RESULT WILL BE A WARM AND DRY WX PATTERN TO
END THE WEEK WITH TEMPS WITHIN ABOUT 5F OF CLIMO AVG.
AFT A COOL START TO THE DAY ON FRI...THE DVLPG ONSHORE FLOW WILL
PUSH OCEAN MODIFIED AIR BACK ACRS THE CENTRAL PENINSULA AND ALLOW
TEMPS TO RECOVER INTO THE L/M70S (ARND 5F BLO CLIMO AVG). MIN TEMPS
FRI NIGHT IN THE L/M50S OVER MOST OF THE AREA...EXCEPT U50S/L60S
ALONG THE IMMEDIATE TREASURE COAST.
WARM AIR ADVECTION ON SAT AS WINDS VEER MORE TO THE S...ALLOWING
AFTN TEMPS TO CLIMB INTO THE U70S/L80S OVER MOST OF THE AREA...
THOUGH COASTAL TEMPS N OF THE CAPE MAY HOLD IN THE M70S DUE TO THE
COOLER SHELF WATERS. THE SRLY FLOW WILL PUSH SFC DEWPOINTS UP A FEW
DEGS AS WELL...KEEPING MIN TEMPS IN THE U50S/L60S OVER THE INTERIOR
AND THE I-4 CORRIDOR...L/M60S ALONG THE SPACE AND TREASURE COASTS.
SUN-WED...
H30-H20 JET PATTERN ACRS THE SRN CONUS WILL SHIFT FROM A ZONAL TO A
A LIFTING ORIENTATION OVER THE WEEKEND IN RESPONSE TO A MID/UPR LVL
SHORT WAVE TROF OVER THE EAST PAC DIGS ITS WAY ACRS THE DESERT SW.
THE LIFTING NATURE OF THE JET WILL NOT BE ABLE TO DISLODGE THE ATLC
RIDGE AXIS ON ITS OWN. HOWEVER...ITS ASCENDING RIGHT REAR QUAD
SHOULD BE CAPABLE OF INDUCING A SECONDARY SFC LOW ALONG THE FRONTAL
BNDRY LATE SUN NIGHT THAT WOULD DRIVE THE FRONT INTO THE S PENINSULA
A LITTLE FASTER THAN PREVIOUSLY FCST...PERHAPS AS EARLY AS MON NIGHT
INTO TUE.
THIS PARTICULAR WX PATTERN USUALLY DOES NOT GENERATE LARGE OUTBREAKS
OF STRONG/SVR WX. EVEN SO...WITH H50 TEMPS ARND -12C AND THE
PROSPECT FOR FURTHER COLD AIR ADVECTION ALOFT...CANNOT RULE TSRAS
OUT OF THE FCST SUN/MON ESP S OF THE I-4 CORRIDOR WHERE TEMPS WILL
WARM INTO THE L/M80S DURING THE HEAT OF THE DAY. WILL GO WITH CHC
SHRAS/SLGT CHC SHRAS TO START THE WEEK...CAPPING POPS AT 40/50PCT
SUN NIGHT INTO MON TO COINCIDE WITH THE FROPA. WILL CARRY SMALL POPS
INTO TUE SHOULD THE FRONT BECOME HUNG UP ON THE RIDGE...BUT THESE
SHOULD HAVE MINIMAL IMPACT. POPS BLO MENTIONABLE LVLS ON WED.
WINDS WILL VEER TO THE SW ON SUN AS THE FRONT INITIALLY STALLS OVER
N FL...BUT WILL SHIFT TO THE W/NW ON MON AS THE FRONT ADVANCES THRU
THE STATE. LIMITED COLD AIR ADVECTION WITH THIS FRONT AS HIGH PRES
BUILDS ACRS THE REGION AND FORCES WINDS TO VEER TO THE NE BY
DAYBREAK TUE. WARM AIR ADVECTION ON SUN WILL PUSH MAX TEMPS INTO THE
L/M80S. AS THE FRONT SLIDES THROUGH CENTRAL FL ON MON...CLOUDS AND
PERIODIC SHRAS WILL KEEP MAX TEMPS IN THE M/U70S N OF I-4...WHILE
PREFRONTAL TEMPS OVER THE SRN CWA REMAIN IN THE L/M80S. MIN TEMPS
GENERALLY IN THE L/M60S TO START THE WEEK...COOLING INTO THE
M50S/L60S TUE MRNG BEHIND THE FRONT.
&&
.AVIATION...BKN CIGS FROM 015-020 WILL TRANSITION QUICKLY SOUTH FROM
09Z THROUGH 13Z. EXPECT CLEARING FOR NRN TERMINALS BY 09Z-10Z. GUSTY
NW WINDS TO 20-25 KNOTS 10Z-20Z...WITH DECREASING WINDS BY LATE
AFTERNOON. VFR AFT 13Z.
&&
.MARINE...
STRONG AND GUSTY NW WINDS TO 25 KNOTS THIS MORNING WITH GUSTS TO
30-35 KNOTS AFTER THE COLD FRONTAL PASSAGE. WILL CONTINUE SMALL
CRAFT ADVISORY ALL AREAS INTO LATE EVENING AND THEN FOR THE OFFSHORE
WATERS TONIGHT. SEAS WILL BUILD TO 10-12 FT IN THE GULF STREAM TODAY.
EXPECT WINDS TO VEER TO N/NNE LATER TONIGHT WITH WINDS DECREASING TO
10-15 KNOTS NRN NEAR SHORE TO 15-20 KNOTS SRN WATERS LATE.
FRI-FRI NIGHT...MODERATE TO FRESH E/NE BREEZE TO START THE DAY...
DIMINISHING TO A GENTLE TO MODERATE SE BREEZE BY SUNSET AS A HIGH
PRES RIDGE BUILDS OFF THE SERN SEABOARD AND INTO THE W ATLC. SEAS
SUBSIDING FROM 3-5FT AT DAYBREAK TO 2-4FT BY SUNSET.
SAT-SUN...RIDGE AXIS OVER CENTRAL FL ON SAT WILL RETREAT SLOWLY INTO
THE S PENINSULA ON SUN AS A SLOW MOVING COLD FRONT PRESSES ACRS THE
PANHANDLE. INTERACTION BTWN THE RIDGE AND THE FRONT WILL ALLOW THE
LCL PGRAD TO TIGHTEN...ALLOWING A GENTLE TO MODERATE S/SE BREEZE ON
SAT TO VEER TO THE S ON SUN...STRENGTHENING TO A FRESH TO STRONG SW
BREEZE SUN NIGHT N OF SEBASTIAN INLET...MODERATE TO FRESH S OF THE
INLET. SEAS 2-4FT SAT SUBSIDING TO 2-3FT AND CONTG INTO SUN. SEAS
BUILDING TO 4-5FT OFFSHORE SUN NIGHT. SCT SHRAS/ISOLD TSRA MVG
OFFSHORE.
MON-MON NIGHT...FRONTAL BOUNDARY WILL PRESS INTO THE CENTRAL
PENINSULA BY DAYBREAK AND PUSH ITS WAY INTO THE SOUTH PENINSULA INTO
EARLY TUE MRNG. MODERATE TO FRESH SFC/BNDRY LYR WINDS WILL RESPOND
BY VEERING TO THE W/SW TO THE W/NW THRU THE DAY...THEN DIMINISHING
TO A GENTLE TO MODERATE N/NE BREEZE OVERNIGHT. SCT SHRAS/ISOLD TSRA
MVG OFFSHORE.
&&
.FIRE WEATHER...LOW RELATIVE HUMIDITY...WINDS TO 15 MPH AND
GUSTY...AND ERC VALUES AT 27 OR GREATER WILL REQUIRE A RED FLAG
WARNING FOR OSCEOLA AND BREVARD COUNTIES. ALTHOUGH OTHER PORTIONS OF
E CENTRAL FL ARE NOT IN THE RFW AREA GUSTY NW WINDS AND LOW RH WILL
POSE A FIRE WEATHER CONCERN.
FRI-SAT...HIGH PRESSURE WILL BUILD FROM THE SE COAST INTO THE W
ATLC...FORCING SFC/TRANSPORT WINDS TO VEER FROM THE E/NE EARLY FRI
TO THE SE THRU THE DAY...CONTG THRU SAT. THE ONSHORE COMPONENT WILL
ADVECT OCEAN MODIFIED AIR ACRS E CENT FL...KEEPING AFTN RH VALUES
ACRS MOST OF THE CWA ABV CRITICAL LVLS. AREAS ALONG AN N OF THE I-4
CORRIDOR MAY DIP BLO 35PCT FOR 3-5HRS FRI AFTN...BUT SFC WNDS
EXPECTED TO REMAIN AOB 12MPH.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 62 44 69 55 / 0 0 0 10
MCO 68 45 75 53 / 0 0 0 10
MLB 66 48 72 59 / 0 0 0 10
VRB 68 49 72 58 / 0 0 0 0
LEE 65 43 74 52 / 0 0 0 10
SFB 65 45 74 53 / 0 0 0 10
ORL 68 48 74 54 / 0 0 0 10
FPR 68 48 72 59 / 0 0 0 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR COASTAL
VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-
NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
BREVARD-SOUTHERN LAKE-ST. LUCIE.
RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM EDT THIS
EVENING FOR NORTHERN BREVARD-OSCEOLA-SOUTHERN BREVARD.
AM...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR COASTAL
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER
INLET OUT 20 NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY
LINE TO SEBASTIAN INLET OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 4 AM EDT FRIDAY FOR WATERS FROM
FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
&&
SHORT TERM/AVIATION...VOLKMER
LONG TERM....BRAGAWHazardous weather outlook, Mar 13, 3:10 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
410 AM EDT THU MAR 13 2014
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-132000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
410 AM EDT THU MAR 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.HIGH WIND IMPACT...
NORTHWEST WINDS 15 TO 20 MPH AND GUSTY THIS MORNING WILL CREATE
CHOPPY CONDITIONS ON AREA LAKES. A LAKE WIND ADVISORY IS IN EFFECT
UNTIL 4 PM THIS AFTERNOON.
.RIP CURRENT IMPACT...
A STRONG SOUTHWARD FLOWING LONG SHORE CURRENT IS EXPECTED AT THE
BEACHES TODAY. THERE WILL BE A LOW RISK FOR RIP CURRENTS THOUGH
THERE IS STILL A RISK FOR RIP CURRENTS ESPECIALLY NEAR PIERS OR
JETTIES. IT IS BEST TO ALWAYS SWIM WITHIN SIGHT OF A LIFE GUARD.
.WIND AND SEA IMPACT...
NORTHWEST WINDS TO 25 KNOTS THIS MORNING WILL BUILD SEAS TO 8 TO
10 FEET ACROSS THE GULF STREAM AND OFFSHORE WATERS BY THIS
AFTERNOON. A SMALL CRAFT ADVISORY IS IN EFFECT AND CONTINUES INTO
TONIGHT.
.FIRE WEATHER IMPACT...
LOW RELATIVE HUMIDITY AND GUSTY NORTHWEST WINDS WILL CONTRIBUTE TO
A HIGH FIRE WEATHER DANGER TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
AN APPROACHING FRONT WILL RETURN THE CHANCE FOR SHOWERS AND
THUNDERSTORMS SUNDAY INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
VOLKMER
Strong Wind, Indian River
- When
- March 13, 6:00 AM EST
- Where
- Indian River forecast zone
- Measured
- 26 kt (30 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
A sudden wind increase following passage of a cold front led to steepening waves over open waters. A fishing boat within the Stick Marsh in Indian River County was swamped by the waves, estimated at two to three feet. There were three occupants onboard the boat. One person succumbed to the cold water and likely died from hypothermia. The other two persons also had hypothermia, but refused hospital treatment.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and High Wind in Montana, March 13 to 16, 20141 injured · 73 kt wind · 8 events
- Wildfire in Arkansas, March 13 to 15, 20143 events
- Blizzard and Avalanche in Alaska, March 13 to 15, 20143 events
- Winter Weather in West Virginia, March 13, 20141 event
- Winter Weather in Virginia, March 13, 20141 event
- Winter Weather in Tennessee, March 13, 20141 event
- Wildfire in Missouri, March 13, 20141 event
- Flood in Illinois, March 13 to 18, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495060.